Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 258, NWS Jackson, MS

July 3, 2004Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2004, 6:20 PM CDT for Clay County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 6:20 PM CDT (23:20 UTC)
Expired
Jul 3, 2004, 7:05 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 032320
SVRJAN
MSC025-040005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 705 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CLAY COUNTY...ABOUT 11 MILES            
  NORTHWEST OF WEST POINT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLAY COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3374 8895 3359 8886 3366 8856 3367 8864
      3369 8873 3380 8873

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 3:25 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SAT JUL 3 2004

SYNOPSIS...OUR REGION IS FINALLY EXPECTED TO DRY OUT THE NEXT FEW
DAYS...BUT ACCOMPANYING THIS TREND WILL BE A RETURN OF HEAT.
ISOLATED...MAINLY AFTERNOON...SHOWERS WILL BE AROUND THROUGH MONDAY
WITH PRECIPITATION BEGINNING TO BECOME MORE WIDESPREAD BY THE MIDDLE
OF THE WORK WEEK.

.SHORT TERM...
THIS AFTERNOON WE ARE WATCHING THE SOUTHERN EXTENT OF AN
UNSEASONABLY STRONG SHORTWAVE PUSH EAST ACROSS THE REGION. THE
FEATURE IS MOVING INTO A VERY UNSTABLE AIRMASS WITH LIS CURRENTLY
NEAR THE -10 DEGREE C RANGE IN THE ARKLAMISS. ADDITIONALLY...0-6
KM SHEAR IN THIS GENERAL REGION IS NOTHING TO SNEEZE AT WITH VALUES
AROUND 30 KTS. THESE FACTORS MEAN THAT ANY STORMS THAT ERUPT LATE
THIS AFTERNOON AHEAD OF THE SHORTWAVE (MAINLY NORTH OF INTERSTATE
TWENTY) WILL HAVE THE POTENTIAL TO BE SEVERE. UNFORTUNATELY...THERE
IS MUCH UNCERTAINTY ON WHETHER OR NOT STORMS WILL ACTUALLY FORM DUE
TO WARM TEMPERATURES IN THE 700 MB VICINITY CAPPING CONVECTION. I
WILL HANDLE THE SITUATION BY USING UNCERTAINTY WORDING IN THE
ZONES AND EXTENDING SLIGHT POPS AFTER MIDNIGHT IN THE GOLDEN
TRIANGLE. ALL OTHER AREAS SHOULD BE DRY AFTER MIDNIGHT. SEE THE HWO
FOR FURTHER DETAILS CONCERNING THE SEVERE WEATHER POTENTIAL.

FOR THE FOURTH WE CAN EXPECT HOT AND HUMID CONDITIONS UNDER PARTLY
CLOUDY SKIES. THE DISTURBANCE THAT IS MUCKING UP THIS EVENING/S
FORECAST WILL BE TO THE EAST TOMORROW...ALTHOUGH A HINT OF A SHEAR
AXIS WILL REMAIN DRAPED OVER THE FORECAST AREA. I WILL INCLUDE THE
MENTION OF ISOLATED AFTERNOON CONVECTION IN SOUTHERN AND SOUTHEAST
ZONES WHILE EVERYONE ELSE SHOULD BE LARGELY DRY. ANY OF THE SPARSE
SHOWERS WILL BE SHORT-LIVED IN NATURE. WENT CLOSE TO FWC NUMBERS FOR
HIGHS TOMORROW AS THE VERY MOIST GROUND SHOULD TEMPER THE POTENTIAL
OF 20+ DEGREE C 850 MB TEMPS TO PRODUCE MID 90S AT THE SURFACE.

MUCH THE SAME CONDITIONS WILL CONTINUE INTO MONDAY WITH PERHAPS A
LITTLE MORE HEAT (DUE TO THE PREVIOUS DAY/S EVAPORATION) AND
AFTERNOON SHOWERS CONFINED TO SOUTHERN ZONES MAINLY. BY
TUESDAY...ANOTHER MID LEVEL TROUGH AXIS WILL APPROACH THE MS RIVER
FROM THE WEST AND BACK LOW LEVEL WINDS CLOSER TO SOUTHERLY. THE
CORRESPONDING INCREASE IN MOISTURE AND COOLING OF 850 TO 700 MB
TEMPS WILL PROVIDE A MORE FAVORABLE ENVIRONMENT FOR CONVECTION SO I
BEGAN TO TREND POPS BACK UP. TEMPERATURES WILL BE A LITTLE COOLER
BASED ON THE HIGHER CLOUD COVER EXPECTATION.

.LONG TERM...
BY THE MIDDLE OF NEXT WEEK ANOTHER SHEAR AXIS WILL SET UP JUST WEST
OF MS RIVER...SMACK IN BETWEEN THE BERMUDA HIGH AND A RIDGE CENTERED
OVER NORTHERN MEXICO. THE WESTERLIES WILL REMAIN FAR ENOUGH SOUTH TO
BRUSH THE LOWER MISSISSIPPI VALLEY WITH THE SOUTHERN FRINGES OF
DISTURBANCES...BUT ANY FRONTAL BOUNDARY SHOULD NOT MAKE IT THIS FAR
BEFORE STALLING. THESE FACTORS WOULD POINT TO PERHAPS ANOTHER
STRETCH OF WIDESPREAD AND LOCALLY HEAVY RAINFALL. HOWEVER...THE
BERMUDA HIGH SHOULD BE FAR ENOUGH WEST TO CUT MOST OF THE GULF OFF
FROM GIVING US THE DEEP TROPICAL FEED NEEDED TO GENERATE THE KIND OF
PRECIP WE HAVE BEEN SEEING AS OF LATE. DESPITE THIS CONSERVATIVE
LEAN I STILL WENT GENERALLY ABOVE CLIMATOLOGY THROUGH THE EXTENDED
PERIOD WITH HIGHER DAYTIME POPS IN THE SOUTH WHERE SEABREEZE-RELATED
OUTFLOW WILL BE A PLAYER. I WENT NEAR NORMAL FOR TEMPS AS AMPLE
CLOUDS AND DIURNAL CONVECTION SHOULD KEEP TEMPS FROM GETTING OUT OF
HAND.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jul 3, 2:39 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT SAT JUL 03 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041939-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
239 PM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING IN THE
INTERSTATE 59 CORRIDOR FROM MERIDIAN TO HATTIESBURG.  WIND GUSTS
AROUND 60 MPH ARE POSSIBLE.

THUNDERSTORMS MAY DEVELOP FROM SOUTHEAST ARKANSAS TO NORTHERN
MISSISSIPPI TONIGHT.  A MOIST INFLOW OF SOUTH TO SOUTHWEST WINDS
INTO AN OUTFLOW BOUNDARY FROM LAST NIGHTS THUNDERSTORMS OVER
ARKANSAS MAY FOCUS STRONG TO SEVERE THUNDERSTORM DEVELOPMENT.
HAIL TO QUARTER SIZE AND WIND GUSTS TO 65 MPH ARE POSSIBLE WITH
SOME OF THESE STORMS PRIOR TO MIDNIGHT.

ON SUNDAY...DRIER AIR IS EXPECTED TO OVERSPREAD THE AREA IN THE
MIDDLE LEVELS OF THE ATMOSPHERE.  THIS WILL LIMIT THE AMOUNT OF
THUNDERSTORM DEVELOPMENT...AND ISOLATED NON SEVERE THUNDERSTORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED EARLY THIS EVENING IN EAST CENTRAL AND
SOUTHEAST MISSISSIPPI...AND THROUGH THE EVENING FROM SOUTHEAST
ARKANSAS TO THE COLUMBUS AREA OF NORTHEAST MISSISSIPPI.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH THE EVENING OF
SATURDAY...JULY 10.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.